Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Hypertension,black marks in central field of vision,high cholesterol

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Hello. My father has hypertension. It was mild, but is increasing. He is 77, 5' 9", and approx 172 lbs. Over the last few nights while sleeping, he's woken, and he has had a large black XXXXXXX in his central field of vision (both eyes). When he wakes in the morning, the XXXXXXX is still there, but gradually 'disolves'. He is only getting this when he has been horizontal, in bed. His Dr has prescribed Perindopril 4mg. I beleive his systolic is 160. Is there anything else this could be related to? you think this prescription is the best course of action? Thank you for your time.
Posted Wed, 18 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 15 hours later

Thank you for your query.

Your father has Hypertension that is not optimally controlled if his systolic BP is 160mmHg.

Perindopril is an ACE inhibitor and is a good drug not only for controlling the BP, but also has beneficial effects for the pumping of the heart, protection of the kidney and brain, etc.

If the drug has just been started, it may take 2-4 weeks time for its full effect to be known.

The target BP is <140/90. If this goal is not achieved, he may need another drug - usually a diuretic or calcium channel blocker to be added.

Salt restriction in the diet, regular walking as exercise, plenty of fruits and vegetables in the diet, cessation of smoking (if applicable) and limiting alcohol intake (if applicable) will also help.

Since there was increased levels of cholesterol, it is also necessary to check the levels again, and if required, start a statin (atorvastatin or rosuvastatin) for the control of cholesterol. Similarly, it would also be wise to check his fasting blood sugar.

It is not clear whether he had a transient ischemic attack (minor stroke) or a heart attack. Aspirin is given in these circumstances to prevent further attacks/strokes. It may even be prudent to give clopidogrel also in combination with aspirin.

As regards the black spots in field of vision, there may be many causes for it, including vitreous floaters, vitreal detachment, cataracts, macular degeneration, neurologic causes, etc.

He needs a detailed eye examination by a qualified ophthalmologist. He might do some other tests of vision, document the field of vision, fundoscopy, slit-lamp examination, etc to accurately diagnose the problem.

I hope I have been able to answer your query. If there are any further clarifications needed, please feel free to get back to me.

Dr RS Varma
Above answer was peer-reviewed by
Follow-up: Hypertension,black marks in central field of vision,high cholesterol 11 hours later
Dear Dr,

Thank you very much for your answer.
To clarify, my father had a TIA, not heart attack.

He was put on the Perindopril on the 28th of July, so I'll advise him that it needs a few weeks to take effect (if he hasn't already been advised).

He has been taking a calcium channel blocker for some time I think.
It is Cardiopen XL (active ingredient: felodipine).

The Dr that prescribed the Cardiopen did check his eyesight and found nothing of concern (yet could not explain the dark marks in his vision), but I believe this was more of a 'routine' type of check, rather than a specific/extensive check, of the types that you suggested.

I've qot a question regarding supplements. In this condition, is it advisable to take magnesium supplements, as I've read that they are of benefit for the heart and BP?
(as far as I'm aware of his medical history, he doesn't have an kidney issues).

Are there any other nutrional supplements that would be of benefit, and are not contraindicated?

Kind regards,

Answered by Dr. Raja Sekhar Varma 1 hour later

Thank you for the clarifications.

It will take some more time for the full effect of perindopril to be known.
Felodipine is a calcium channel blocker, and will help in the control of hypertension.
For the eye problem, he will need a detailed evaluation, as suggested earlier, by a qualified ophthalmologist (eye specialist).

Yes, magnesium is necessary for many of the body functions and is good for promoting normal BP. I would suggest that he consume food XXXXXXX in magnesium like artichokes, raw banana, fish like halibut, beans, soyabeans, spinach, chickpeas, peanuts, tomato, whole-grain wheat etc. The daily intake of magnesium should be around 400 mg/day. If there is no magnesium deficiency and if the daily diet contains adequate amount of magnesium, there is really no advantage in taking costly supplements.

Though I am not a fan of nutritional supplements, in certain situations like the elderly people, those with some diet fads, pregnant ladies, those recuperating from major surgeries, etc do benefit from short term nutritional supplements. I believe that the type of supplements should be tailored to the individual depending on his needs, daily requirement, any deficiencies and the dietary habits. Your physician or dietician will be able to help you in this regard.

I hope this clarifies your doubts. I wish your father all the best for a healthy life.
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor